Montana, 2014High Wind in Montana, January 15, 2014
January 15, 2014 · NWS BYZ · 5 events in 5 counties and zones
Tight pressure gradients across South Central and Southeast Montana resulted in very strong wind gusts.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tight pressure gradients across South Central and Southeast Montana resulted in very strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 15, 3:08 AM MST, 2 hours 47 minutes earlier.
Area forecast discussion, Jan 15, 3:08 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
308 AM MST WED JAN 15 2014
.SHORT TERM...VALID FOR TDY AND THU...
LEESIDE TROUGHING GETTING REESTABLISHED TONIGHT WITH A STRONG
SHORTWAVE TRAVELING FROM BC INTO ALBERTA. WINDS ALREADY GUSTING TO
40 MPH AT LIVINGSTON AND EVEN STRONGER AT BIG TIMBER. MAKES SENSE
FOR BIG TIMBER TO BE THE WINDIER SPOT WITH FLOW ALOFT PRETTY
NORTHWESTERLY WHICH DOES SLOW DOWN LIVINGSTON WINDS. ELSEWHERE
RECENT SNOWFALL IS HAVING AN IMPACT ON TEMPERATURES IN WYOMING
WHERE SHERIDAN IS 20 AND TEMPERATURES ARE IN THE TEENS IN THE BIG
HORN BASIN.
FOR TODAY PRESSURE GRADIENTS WILL CONTINUE TO TIGHTEN AS THE
SHORTWAVE MOVES INTO SASKATCHEWAN BUT UPPER LEVEL RIDGE TO THE
WEST IS TRYING TO SHIFT EASTWARD SO PRESSURES WILL REMAIN ELEVATED
OVER THE SNAKE RIVER PLAIN AND WESTERN WYOMING. ATMOSPHERIC
INSTABILITY AND NORTHWESTERLY FLOW ALOFT SHOULD CAP WIND SPEEDS SO
CURRENT WIND ADVISORY LOOKS GOOD AND DO NOT ANTICIPATE NEED FOR A
HIGH WIND WARNING. ADVISORY ENDING TIME TONIGHT OF MIDNIGHT LOOKS
REASONABLE.
ACROSS THE PLAINS IT WILL GET BREEZY THIS AFTERNOON DUE TO MIXING
BUT TRAJECTORY OF THE SURFACE LOW IS SO FAR TO THE NORTH OF THE
REGION IS IT REALLY DOES NOT FOCUS A STRONG FRONTAL PUSH THROUGH
EASTERN MONTAN. 7MB RISES OVER 6 HOURS WITH NOCTURNAL COOLING
INDICATES A PRETTY TAME EVENT. BIGGER QUESTION IS HOW STRONG WILL
THE MIXING WINDS BE ACROSS THE EAST. STRONGEST MID LEVEL WINDS DO
NOT REALLY REACH THE AREA UNTIL SOME NOCTURNAL COOLING BEGINS...SO
THINK STRONGEST WINDS WILL HAVE TROUBLE TRANSLATING TO THE
SURFACE...ESPECIALLY WITH NO REAL MECHANISM FOR DOWNWARD MOTION.
TEMPERATURES TODAY WILL BE MILDER ACROSS THE WEST BUT COULD BE
TRICKY FOR SHERIDAN DUE TO SNOW COVER AND FOR BILLINGS DUE TO COLD
AIR DRAINING FROM CLARKS FORK. LOWERED TEMPERATURES IN CARBON
COUNTY AND FOR BILLINGS GIVEN THE INFLUENCES OF THE SNOW COVER AND
DRAINAGE. WILL HAVE TO WATCH HOW STRONG THE INFLUENCE IS TO SEE IF
AN ADDITIONAL ADJUSTMENT IS NEEDED FOR THURSDAY.
DOWNSLOPE IS INTERRUPTED FOR WHILE TONIGHT AND EARLY THURSDAY WITH
LEESIDE TROUGHING RETURN LATER ON THURSDAY. WEAKER MIXING WILL
ALLOW FOR COOLER TEMPERATURES AND LESS WIND. FORECAST LOOKS DRY
THROUGH THE PERIOD. BORSUM
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
CONTINUED A DRY FORECAST UNDER NW FLOW UNTIL SUN NIGHT/MON TIME
FRAME. SOME WEAK WAVES WILL MOVE THROUGH THE FLOW DURING THE EARLY
PART OF THE PERIOD...BUT THERE WILL NOT BE ENOUGH MOISTURE WITH
THEM TO SUPPORT PRECIPITATION. A WEAK WAVE WILL DRAG A COLD FRONT
INTO THE REGION SUN NIGHT INTO MON WITH SOME MOISTURE SO WENT WITH
MOUNTAIN POPS SUN NIGHT...AND SPREAD LOW POPS E INTO THE CENTRAL
PART OF THE AREA ON MON. THE WAVE WILL MOVE S OF THE AREA MON
NIGHT. NW FLOW WILL CONTINUE THROUGH THE REMAINDER OF THE PERIOD.
TUE LOOKED DRY...THEN ANOTHER WAVE WILL BRING A LOW CHANCE OF
PRECIPITATION FOR TUE NIGHT.
FRI THROUGH SUN LOOKED WARM BASED ON 850 MB TEMPERATURES. MON WILL
BE COOLER BEHIND THE COLD FRONT. TEMPERATURES WILL BE ABOVE
SEASONAL VALUES AT THE END OF THE PERIOD.
OCCASIONAL LEE TROUGHS WILL PRODUCE GUSTY WINDS FROM KBIL W
THROUGH THE PERIOD. ARTHUR
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY THROUGH
TONIGHT. EXPECT GUSTY W TO SW SURFACE WINDS AT KLVM AND BIG TIMBER
THROUGH THIS EVENING. WINDS WILL BE 30 TO 45 KT WITH GUSTS TO 50
KT. GUSTS TO 35 KT WILL SPREAD E TODAY TO AFFECT THE REMAINDER OF
THE AREA INTO THIS EVENING. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 047 029/041 030/050 029/052 032/050 028/043 027/042
0/N 00/B 00/N 10/U 01/U 12/W 01/B
LVM 050 030/040 030/049 030/050 033/047 032/042 032/042
0/N 00/B 00/N 00/N 01/N 12/W 01/B
HDN 049 023/039 020/047 021/048 024/045 019/040 017/038
0/N 00/U 00/N 10/U 01/U 11/B 01/B
MLS 044 024/034 019/041 022/042 025/041 018/036 014/032
0/N 00/N 01/B 00/U 00/U 11/B 01/B
4BQ 048 024/034 019/044 024/045 026/045 020/038 017/036
0/N 00/N 01/B 00/U 00/U 11/B 01/B
BHK 043 022/026 018/043 021/043 025/041 017/033 012/031
0/N 01/N 01/B 10/B 00/U 11/B 01/B
SHR 050 024/037 020/049 024/049 024/050 022/042 018/043
0/N 00/B 00/B 00/U 00/U 12/J 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR ZONES
41-65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 15, 4:24 AM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
424 AM MST WED JAN 15 2014
MTZ028>042-056>058-063>068-WYZ098-099-161130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
424 AM MST WED JAN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL BE LIKELY ACROSS THE LIVINGSTON...NYE
AND BIG TIMBER AREAS. WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH
WITH GUSTS AROUND 60 MPH WILL BE LIKELY. WINDS WILL DIMINISH
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Musselshell
- When
- January 15, 5:55 AM MST to 1:00 PM MST
- Where
- Musselshell forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Winds gusted to 61 mph at the Bull Mountain DOT site.
High Wind, Southern Wheatland
- When
- January 15, 7:45 AM MST to 1:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
Winds gusted to 61 and 66 mph across the Upper Musselshell area.
High Wind, Northern Stillwater
- When
- January 15, 7:58 AM MST to 5:00 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Winds gusted between 58 and 68 mph at the Reedpoint DOT site.
High Wind, Golden Valley
- When
- January 15, 9:00 AM MST to 1:00 PM MST
- Where
- Golden Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
High Wind, Carter
- When
- January 15, 9:10 PM MST to 10:53 PM MST
- Where
- Carter forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Sustained winds of 40 mph with gusts to 64 mph were reported at the Ekalaka DOT site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Dakota, January 15 to 16, 201465 kt wind · 32 events
- High Wind in South Dakota, January 15 to 16, 201466 kt wind · 21 events
- High Wind in Wyoming, January 15, 201416 events
- Winter Weather in Michigan, January 15 to 18, 201411 events
- Winter Weather in North Carolina, January 15 to 16, 20145 events
- High Wind in Montana, January 15 to 16, 201459 kt wind · 4 events
- Blizzard in North Dakota, January 15 to 16, 20144 events
- Astronomical Low Tide in Louisiana, January 15, 20143 events
- High Wind in Wyoming, January 15 to 16, 201472 kt wind · 2 events
- Freezing Fog in Washington, January 15 to 22, 20142 events
- Astronomical Low Tide in Texas, January 15, 20141 event
- Flood in Maine, January 15, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487979, 487980, 487977, 487976, 487981.